Clinicians need to be aware of and educate their patients about the potential risks of mixing supplements and therapeutic agents, since their interaction can diminish or increase drug levels. This timely topic is explored in a provocative article in Alternative and Complementary Therapies, published by Mary Ann Liebert, Inc. The article is available free on the Alternative and Complementary Therapies website.
“‘Natural’ does not equal ‘safe,’” and the effects and interactions of herbal or dietary supplements and functional foods such as energy drinks or nutritional bars can be difficult to predict, says Catherine Ulbricht, PharmD, co-founder of Natural Standard Research Collaboration and Senior Attending Pharmacist at Massachusetts General Hospital (Boston, MA). “If something has a therapeutic action in a human body, this substance can also cause a reaction or an interaction.”
The risk for interactions is greatest in younger and older people and in individuals with multiple health conditions or who take multiple medications, explains Dr. Ulbricht in the article “What Every Clinician Should Know About Herb-Supplement-Drug Interactions. ” She describes in detail some of the most common side effects that result from interactions between herbal supplements and therapeutic drugs, and provides guidance to clinicians on how to decrease the risk of harmful interactions in their patients and what resources are available for obtaining accurate information and reporting patient reactions.
Common examples include an increased risk of significant bleeding associated with garlic, ginkgo, ginger, and saw palmetto supplements; decreased blood sugar as a result of chromium, cinnamon, whey protein, and others; hormonal effects of dong quai, black cohosh, kudzu, and saw palmetto; and elevated blood pressure caused by bloodroot, green tea, hawthorn, and maté.